Hail, Oldham
- When
- May 21, 7:18 PM CST to 7:20 PM CST
- Where
- Oldham County, 12.49 mi N of Adrian
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.450, -102.660
The hail was completely covering the ground.
Severe thunderstorms during the evening hours produced large hail, thunderstorm wind gust and a tornado across the southwestern and south central sections of the Texas Panhandle. There was no report of damage and there were no reports of injuries or fatalities.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms during the evening hours produced large hail, thunderstorm wind gust and a tornado across the southwestern and south central sections of the Texas Panhandle. There was no report of damage and there were no reports of injuries or fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 21, 5:12 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 612 PM CDT MON MAY 21 2012 .AVIATION... NORTHWESTERLY FLOW ALOFT ACROSS THE PANHANDLES WILL ALLOW FOR SCATTERED CONVECTION TO TRACK SOUTHEAST INTO THE WESTERN HALF OF THE PANHANDLES THROUGH ABOUT 06Z TUESDAY OR SO. THE CONVECTION SHOULD PRIMARILY IMPACT THE DALHART AND AMARILLO TAF SITES...HOWEVER THE GUYMON TAF SITE MAY BE ON THE EASTERN FRINGES OF THIS CONVECTION. WILL INCLUDE A TEMPO GROUP AT ALL THREE TAF SITES FROM ABOUT 00Z TO 02Z TUESDAY UNTIL AROUND 04Z TO 06Z TUESDAY. MVFR CONDITIONS WILL BE POSSIBLE IN AND NEAR THE CONVECTION. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH THE TAF FORECAST PERIOD. SOUTHEAST WINDS 10 TO 20 KNOTS THIS EVENING WILL BECOME SOUTH AND SOUTHWEST BY 08Z TO 10Z TUESDAY. WINDS ARE EXPECTED TO INCREASE TO AROUND 20 TO 25 KNOTS WITH HIGHER GUSTS AFTER 14Z TO 15Z TUESDAY. SCHNEIDER && .PREV DISCUSSION... /ISSUED 335 PM CDT MON MAY 21 2012/ UPDATE... UPDATE FOR SEVERE THUNDERSTORM WATCH 287 IN THE WESTERN PANHANDLES. STORMS ARE BEGINNING TO DEVELOP IN EASTERN NM NOW...AND SHOULD SEE THESE STORMS PROPAGATE SOUTHEAST INTO THE PANHANDLES OVER THE NEXT FEW HOURS. JOHNSON PREV DISCUSSION... /ISSUED 259 PM CDT MON MAY 21 2012/ DISCUSSION... MORNING CONVECTION DISSIPATED A FEW HOURS AGO...AND NOW JUST WAITING FOR STORMS TO DEVELOP IN THE LOW LEVEL CONFLUENT FLOW IN EASTERN NM...AND THEN MOVE E INTO THE PANHANDLES. FOR THIS AFTERNOON AND TONIGHT...STILL LOOKS TO BE A SLIGHT RISK FOR SEVERE STORMS ESPECIALLY THROUGH MIDNIGHT IN THE WESTERN PANHANDLES. MODEL CAPE VALUES ARE MODEST FOR MOST LOCATIONS EXCEPT THE SOUTHWESTERN TX PANHANDLE...WHERE THERE IS A MAXIMUM OF 1500 J/KG ML CAPE. FOR THE REMAINDER OF THE PANHANDLES...ML CAPE VALUES SHOULD BE IN THE 500 TO 1000 J/KG. HOWEVER...SINCE THE LOW AND MID CLOUDS DISSIPATED EARLIER THAN PREVIOUSLY EXPECTED...REALITY IS THE CAPE VALUES COULD BE SLIGHTLY HIGHER DUE TO WARMER CONDITIONS IN THE LOW LEVELS. ANOTHER SOURCE OF CONCERN FOR SEVERE POTENTIAL IS THE BULK SHEAR VALUES OF 40 TO 45 KT OVER THE WESTERN PANHANDLES. THIS COULD BE ENOUGH TO SUPPORT SOME ORGANIZED SEVERE STORMS EVEN IN LOCATIONS THAT HAVE LOWER CAPE VALUES. THOUGH CONVECTION COULD CONTINUE BEYOND 06Z TONIGHT...THE SEVERE POTENTIAL LOOKS TO BE MINIMAL AT THIS TIME WITH A MORE STABLE ENVIRONMENT IN PLACE AND DECREASING BULK SHEAR VALUES. TUESDAY THROUGH THURSDAY...A DYNAMIC...ALBEIT DRY...PATTERN IS ON TAP THROUGH THIS PERIOD. THE UPPER LEVEL SHORT WAVE RIDGE THAT BUILDS OVER THE REGION TUESDAY...KICK STARTING THE WARMING TREND...IS RATHER PROGRESSIVE...MOVING EAST OF THE REGION BY TUESDAY EVENING. BY WEDNESDAY...UPPER LEVEL WESTERLY FLOW WILL BE IN PLACE AHEAD OF A BROAD TROUGH PROPAGATING OVER THE WEST COAST. WITH THIS STRONG CROSS BARRIER FLOW IN PLACE...EXPECT LEE SIDE SURFACE CYCLOGENESIS. AT THIS POINT...EXPECT THE SURFACE LOW TO DEVELOP IN E CENTRAL CO AND W CENTRAL KS...THUS KEEPING THE TIGHTEST PRESSURE GRADIENTS AND STRONGEST WINDS NORTH OF THE PANHANDLES. IN ADDITION...THE LARGEST MID LEVEL HEIGHT GRADIENTS MAY NOT DEVELOP UNTIL WEDNESDAY NIGHT. DESPITE ALL THIS...SHOULD STILL HAVE VERY BREEZY SOUTHWESTERLY WINDS WEDNESDAY. EXPECT THIS TO ENHANCE THE WARMING TREND ALREADY IN PLACE...SO COULD SEE HIGHS NEAR OR ABOVE 100 DEGREES. BY THURSDAY...UPPER LEVEL FLOW TRANSITIONS TO SOUTHWESTERLY...AND THE SURFACE LOW LIFTS NORTHEAST AWAY FROM THE REGION. WITH THE UPPER LEVEL TROUGH GETTING CLOSER...DECREASING 1000 TO 500 MB THICKNESS COULD RESULT IN SLIGHTLY COOLER CONDITIONS ON THURSDAY. FRIDAY THROUGH MONDAY...THIS CONTINUES TO BE THE NEXT PERIOD OF CONCERN FOR SEVERE WEATHER POTENTIAL. THE BROAD UPPER LEVEL TROUGH SHOULD STAY OVER THE GREAT BASIN REGION FOR MOST OF THIS PERIOD...LEAVING THE PANHANDLES UNDER SOUTHWESTERLY FLOW. MODELS CONTINUE TO INDICATE THE DRYLINE DEVELOPING AND STALLING OVER EASTERN NM. AT THIS POINT...EXPECT THE HIGHEST POTENTIAL FOR PRECIPITATION AND SEVERE WEATHER WILL BE SATURDAY THROUGH SUNDAY. FRIDAY...LARGE SCALE ASCENT IS STILL WELL WEST OF THE HIGH PLAINS...AND THE DEEPEST MOISTURE MAY NOT YET BE IN PLACE. BY MONDAY...THE UPPER LEVEL TROUGH FILLS AND LIFTS NORTHEAST...LIMITING THE POTENTIAL ON THIS DAY...DESPITE CONTINUED MOISTURE ADVECTION. JOHNSON FIRE WEATHER... A WARMING AND DRYING TREND WILL BE ON TAP FOR THE NEXT FEW DAYS...INCREASING FIRE WEATHER CONCERNS. FOR TOMORROW...WINDS BETWEEN 15 AND 20 MPH...PLUS RELATIVE HUMIDITY VALUES APPROACHING 20 PERCENT COULD LEAD TO BORDERLINE ELEVATED FIRE WEATHER CONDITIONS IN THE WESTERN PANHANDLES TOMORROW. HOWEVER...STILL SOME UNCERTAINTY IN THE CONDITION OF THE FUELS TOMORROW...AS THE WESTERN PANHANDLES HAVE THE BEST CHANCE FOR RAIN TONIGHT. THE DAY OF BIGGEST CONCERN IS WEDNESDAY AS WIDESPREAD SOUTHERLY WINDS OF 20 TO 30 MPH AND RELATIVE HUMIDITY VALUES OF 5 TO 15 PERCENT WILL BE POSSIBLE. THUS...EXPECT ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS FOR ANY LOCATIONS THAT DO NOT RECEIVE SIGNIFICANT RAINFALL TONIGHT. EXPECT LIGHTER WINDS AND COOLER CONDITIONS FROM THURSDAY THROUGH SATURDAY...PRECLUDING ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 333 PM CDT MON MAY 21 2012 OKZ001>003-TXZ001>020-221100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 333 PM CDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE WESTERN OKLAHOMA AND TEXAS PANHANDLES THROUGH LATE THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN PANHANDLES THROUGH 11 PM CDT. THE PRIMARY HAZARDS ARE HAIL UP TO THE SIZE OF HALF DOLLARS...AND STRONG WINDS. FOR THE REST OF THE REGION...THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...THOUGH THEY SHOULD REMAIN BELOW SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. INCREASING SOUTHWESTERLY WINDS...AND DRY CONDITIONS COULD LEAD TO ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY FOR ANY LOCATIONS IN THE PANHANDLES THAT DO NOT RECEIVE SIGNIFICANT RAINFALL TONIGHT. THUNDERSTORMS ARE POSSIBLE OVER THE WESTERN AND CENTRAL PANHANDLES SATURDAY THROUGH SUNDAY. SOME OF THE STORMS THROUGH THIS PERIOD COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE WESTERN PANHANDLES THIS EVENING. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 714 PM CDT MON MAY 21 2012 TXZ001-006-220100- DALLAM TX-HARTLEY TX- 714 PM CDT MON MAY 21 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR HARTLEY AND DALLAM COUNTIES. AT 708 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 18 MILES SOUTHWEST OF WARE...OR ABOUT 14 MILES NORTHEAST OF AMISTAD...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 736 PM CDT MON MAY 21 2012 TXZ011-220115- OLDHAM TX- 736 PM CDT MON MAY 21 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR OLDHAM COUNTY. AT 732 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 18 MILES NORTHWEST OF VEGA...MOVING EAST AT 15 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 756 PM CDT MON MAY 21 2012 TXZ001-006-220145- DALLAM TX-HARTLEY TX- 756 PM CDT MON MAY 21 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR HARTLEY AND DALLAM COUNTIES. AT 750 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WARE...OR ABOUT 14 MILES WEST OF DALHART...MOVING EAST AT 20 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 810 PM CDT MON MAY 21 2012 TXZ011-220200- OLDHAM TX- 810 PM CDT MON MAY 21 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR OLDHAM COUNTY. AT 804 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 10 MILES NORTH OF ADRIAN...OR ABOUT 16 MILES NORTHWEST OF VEGA...MOVING EAST AT 10 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. JC
The Amarillo radar (KAMA), 90 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
5 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
The hail was completely covering the ground.
An official National Weather Service Storm Survey revealed that a tornado occurred four miles northwest of Adrian Texas in Oldham county around 1937CST and was on the ground for three minutes. The tornado was rated an EF0 with winds estimated near fifty-six knots. The tornado moved south southwest with a path length of one thousand yards and a path width of one hundred yards. The tornado lifted around 1940CST between three and a half and four miles northwest of Adrian Texas in Oldham county. There was no damage and there were no injuries or fatalities.
The hail was reported along Interstate 40.
The hail was reported to be two to three inches deep and completely covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383907, 383913, 383908, 383909, 383910, 383911, 383912.